Jump to content
CrazyBoards.org

Why is it safe to take trazodone w/ SSRIs?


Recommended Posts

Aren't you putting yourself at risk for serotonin syndrome?  I know they are chemically unrelated but they both raise the levels of serotonin, right?

Also aidsmeds.com returned this result for Lexapro+ trazodone:

"Major Drug-Drug Interaction:  trazodone (trazodone) and Lexapro (escitalopram)

MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and 5-hydroxytryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A receptors. MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Close monitoring is recommended for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia. Particular caution is advised when increasing the dosages of these agents."

Link to comment
Share on other sites

I think the answer is in the MANAGEMENT section of the interaction warning: "In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Close monitoring is recommended for signs and symptoms of excessive serotonergic activity..."

According to my pdoc, trazadone is mainly used as a sleep med these days.  If that's correct, then I would guess that doses required for that are low enough to warrant the risk of combining it with an SSRI in many cases.

Link to comment
Share on other sites

  • 2 weeks later...

I experienced wierd symptoms (double vision, afterimages) which I think were indicative of serotonin syndrome a couple of yearrs ago when I was taking Zoloft and Buspar with trazadone for sleep. But I was taking 150mg per night. The symptoms went away when I didn't take the trazaone,, so it was pretty clear that that was the cause.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...